South Dakota, 2014

Damaging Winds in South Dakota, August 30, 2014

August 30, 2014 · NWS UNR · 5 events in 1 county or zone

A line of severe thunderstorms developed over the Black Hills and moved northeastward onto the adjacent plains. The storms produced strong wind gusts in the Rapid City area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms developed over the Black Hills and moved northeastward onto the adjacent plains. The storms produced strong wind gusts in the Rapid City area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 30, 4:15 PM MST, 45 minutes earlier.

Area forecast discussion, Aug 30, 4:15 PM MST, 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
515 PM MDT SAT AUG 30 2014

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 312 PM MDT SAT AUG 30 2014

CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER FAR NORTHEAST
WY...WITH COLD FRONT FROM FAR EASTERN MT INTO CENTRAL WY. UPPER
LEVEL ANALYSIS SHOWS WEAK RIDGING OVER THE DAKOTAS WITH BROAD TROF
COVERING MUCH OF THE WESTERN CONUS. NUMEROUS SHORTWAVES ARE NOTED
WITHIN THE TROF...WITH THEM CURRENTLY OVER NORTHEAST MT...CENTRAL
WY AND SOUTH CENTRAL MT...AND EASTERN OR AND SOUTHWESTERN ID.
SKIES ARE VARIABLY CLOUDY OVER NORTHEAST WY...WITH MOSTLY SUNNY
SKIES TO THE EAST. ISOLATED SHOWERS AND STORMS HAVE STARTED TO
DEVELOP OVER NORTHEAST WY IN THE VICINITY OF THE COLD FRONT. TEMPS
RANGE FROM THE UPPER 70S TO UPPER 80S ACROSS THE AREA. WINDS ARE
SOUTH-SOUTHEAST...BREEZY AT TIMES OVER MOST OF THE AREA...EXCEPT
FOR NORTHWESTERLY WINDS OVER CAMPBELL CO BEHIND THE FRONT.

CHANCES FOR SHOWERS AND STORMS WILL INCREASE THROUGH THE LATE
AFTERNOON AND EVENING FROM WEST TO EAST...ESPECIALLY ACROSS NORTHERN
PORTIONS OF THE CWA...AS THE SHORTWAVE OVER WY MOVES EAST-NORTHEAST
THROUGH THE REGION. THE STRONGEST FORCING WITH THE WAVE MOVES ACROSS
NORTHERN PORTIONS OF THE CWA AND POINTS FURTHER TO THE NORTH THIS
EVENING. THIS IS WHERE THE BEST CHANCES FOR PCPN WILL BE...AS WELL
AS THE RISK FOR ISOLATED SEVERE STORMS. CHANCES FOR PCPN AND SEVERE
WEATHER WILL DECREASE FURTHER SOUTH ACROSS THE CWA...WITH ONLY
SLIGHT CHANCES FOR A SHOWER OR STORM OVER FAR SOUTHERN SD THROUGH
THE EVENING. THINKING FROM PREVIOUS FORECAST GENERALLY HOLDS...WITH
THE BEST THREAT FOR STRONG TO SEVERE STORMS GENERALLY NEAR OR NORTH
OF A LINE FROM GILLETTE TO NEAR SPEARFISH...TO FAITH AND DUPREE.
HOWEVER...THE SLIGHTLY LATER TIMING OF THIS WAVE ADDS SOME
UNCERTAINTY TO THE RISK...ESPECIALLY OVER EASTERN PORTIONS OF THE
RISK AREA LATER ON. INSTABILITY IS FAIRLY STRONG ACROSS THE
AREA...ESPECIALLY TO THE NORTH AND EAST OF THE BLACK HILLS LATE THIS
AFTERNOON INTO THE EVENING. SHEAR WILL ALSO BE STRONGEST TO THE
NORTH AND EAST OF THE SURFACE LOW AS IT SLOWLY TRACKS FROM NORTHEAST
WY THROUGH WESTERN SD THIS EVENING. THE MAIN THREATS FROM ANY SEVERE
STORMS WILL BE LARGE HAIL AND STRONG WIND GUSTS...BUT AN ISOLATED
TORNADO CANNOT BE TOTALLY RULED OUT OVER EXTREME NORTHEAST WY INTO
NORTHWEST SD. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...ESPECIALLY
ACROSS FAR NORTHWESTERN SD. MOST OF THE ACTIVITY WITH THIS WAVE WILL
EXIT EAST OF THE CWA AROUND 06Z...WITH LINGERING ISOLATED LIGHTER
ACTIVITY POSSIBLE INTO THE OVERNIGHT OVER THE CWA. GUSTY NORTHWEST
WINDS WILL DEVELOP ACROSS THE WESTERN SD PLAINS DURING THE
EVENING...AFTER THE FRONT PASSES. THE STRONGEST WINDS WILL GENERALLY
BE IN THE RAPID CITY AREA...AS WELL AS THE NEARBY PLAINS TO THE
NORTH AND EAST. WINDS WILL GRADUALLY DECREASE AFTER MIDNIGHT.

THE NEXT SHORTWAVE OVER OR/ID WILL APPROACH OUR WESTERN ZONES BY
EARLY SUNDAY MORNING...WITH THIS ONE TRACKING A BIT FURTHER SOUTH
ACROSS THE CWA DURING THE DAY. THIS SYSTEM SHOULD BRING A MORE
WIDESPREAD COVERAGE OF PCPN ACROSS THE AREA...WITH COLDER AIR ALOFT
KEEPING THE ATMOSPHERE UNSTABLE. SHOWERS ARE LIKELY ACROSS THE BLACK
HILLS AREA...WITH A PRETTY GOOD CHANCE FOR SHOWERS ACROSS THE REST
OF THE CWA DURING THE DAY...ESPECIALLY IN THE LATE MORNING AND
AFTERNOON. A FEW THUNDERSTORMS ARE POSSIBLE...BUT CLOUD COVER AND
COOLER AIR WILL HELP TO KEEP CAPE VALUES RATHER LOW. HIGHS WILL ONLY
BE IN THE 70S ACROSS THE SD PLAINS...WITH 60S OVER THE BLACK HILLS
AND NORTHEAST WY. SHOWERS WILL EXIT EASTERN AREAS IN THE EVENING
WITH A COOL NIGHT ON TAP FOR MOST AREAS. YET ANOTHER DISTURBANCE IS
PROGGED TO APPROACH WESTERN PORTIONS OF THE AREA LATE SUNDAY NIGHT
OR MONDAY MORNING.

&&

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 312 PM MDT SAT AUG 30 2014

SHORTWAVE EMBEDDED IN CYCLONIC FLOW WILL BRING CONTINUED CHANCES
FOR -SHRA/-TSRA MONDAY...BUT COVERAGE SHOULD BE LOWER THAN SUNDAY
ON THE PLAINS. UPPER TROUGH WILL SHARPEN OVER THE PACIFIC
NORTHWEST TUESDAY/WEDNESDAY BRINGING A FLAT UPPER RIDGE/THERMAL
RIDGE OVER THE CWA RESULTING IN DRIER/WARMER WEATHER. LONG TERM
GUIDANCE NOW SHOWING WEST/NORTHWEST FLOW ALOFT AND A SERIES OF
FRONTS DANCING ACROSS THE REGION FOR THURSDAY THROUGH SATURDAY.
RESULT WILL BE CHANCES FOR -SHRA/-TSRA ALONG WITH COOLER
TEMPERATURES FOR THE END OF NEXT WEEK.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING
ISSUED AT 514 PM MDT SAT AUG 30 2014

SCATTERED TSRA WILL MOVE ACROSS WY INTO WESTERN SD THROUGH THIS
EVENING. IFR VSBYS ARE EXPECTED WITH THE STRONGEST STORMS ALONG
WITH LARGE HAIL AND GUSTY WINDS. OUTSIDE OF STORMS...VFR
CONDITIONS ARE EXPECTED TONIGHT. ADDITIONAL SHRA/-TSRA WILL
DEVELOP EARLY SUNDAY AND PERSIST MUCH OF THE DAY WITH AREAS OF MVFR
CIGS/VSBYS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...26
LONG TERM...HELGESON
AVIATION...10
Hazardous weather outlook, Aug 30, 1:50 PM MST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
250 PM MDT SAT AUG 30 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-311300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
250 PM MDT (350 PM CDT) SAT AUG 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM WEST TO
EAST ACROSS THE AREA LATE THIS AFTERNOON AND EVENING. THE BEST
CHANCES FOR STORMS WILL BE ACROSS FAR NORTHEAST WYOMING AND
NORTHWEST SOUTH DAKOTA. THERE IS A SLIGHT RISK FOR SEVERE STORMS...
MAINLY NEAR AND NORTH OF A LINE FROM GILLETTE TO SPEARFISH TO FAITH
AND DUPREE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS
FROM ANY SEVERE STORMS...WITH AN ISOLATED TORNADO ALSO POSSIBLE OVER
FAR NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE...ESPECIALLY ACROSS FAR NORTHWEST SOUTH
DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
SUNDAY AND LABOR DAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 30, 4:00 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
500 PM MDT SAT AUG 30 2014

SDZ012-024-025-072-073-WYZ057-302345-
BUTTE SD-NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-SOUTHERN
MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-WYOMING BLACK HILLS
WY-
500 PM MDT SAT AUG 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN CROOK...
NORTHWESTERN LAWRENCE...EXTREME WESTERN MEADE AND SOUTHWESTERN BUTTE
COUNTIES UNTIL 545 PM MDT...

AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BEULAH...OR 10 MILES WEST OF DOWNTOWN
SPEARFISH...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN SPEARFISH...
  DOWNTOWN BELLE FOURCHE...
  SAINT ONGE...
  FRUITDALE...
  BELLE FOURCHE RESERVOIR...
  NISLAND...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 1 AND
13...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 204 AND
207...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4460 10345 4441 10406 4452 10416 4483 10367
TIME...MOT...LOC 2300Z 242DEG 30KT 4452 10405

HELGESON
Special weather statement, Aug 30, 4:24 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT SAT AUG 30 2014

SDZ024-026-028-029-072-310015-
CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-RAPID CITY SD-SOUTHERN
BLACK HILLS SD-STURGIS/PIEDMONT FOOT HILLS SD-
524 PM MDT SAT AUG 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER...EXTREME
SOUTHEASTERN LAWRENCE...WESTERN PENNINGTON AND SOUTHWESTERN MEADE
COUNTIES UNTIL 615 PM MDT...

AT 521 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF MOON...OR 13 MILES EAST OF
DOWNTOWN NEWCASTLE...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HILL CITY...
  DEERFIELD RESERVOIR...
  CRAZY HORSE MEMORIAL...
  SYLVAN LAKE...
  HARNEY PEAK...
  MYSTIC...
  MOUNT RUSHMORE...
  SILVER CITY...
  KEYSTONE...
  SHERIDAN LAKE...
  PACTOLA RESERVOIR...
  ROCKERVILLE...
  JOHNSON SIDING...
  NEMO...
  HISEGA...
  PIEDMONT...
  BLACK HAWK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4424 10340 4395 10313 4372 10394 4391 10405
TIME...MOT...LOC 2324Z 244DEG 40KT 4390 10390

HELGESON
Local storm report, Aug 30, 4:42 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
542 PM MDT SAT AUG 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     8 W JEWEL CAVE          43.73N 103.99W
08/30/2014  M56 MPH          CUSTER             SD   DEPT OF HIGHWAYS

&&

MCKEMY

The radar

The Rapid City radar (KUDX), 55 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pennington

When
August 30, 5:00 PM MST
Where
Pennington County, 0.23 mi WSW of Sheridan Lake
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
43.978, -103.484

A large pine tree snapped and fell across U.S. Highway 385.

Thunderstorm Wind, Pennington

When
August 30, 5:02 PM MST to 5:07 PM MST
Where
Pennington County, 1 mi N of Hisega
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.065, -103.400

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Pennington

When
August 30, 5:13 PM MST
Where
Pennington County, 4 mi SW of Rapid City
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.039, -103.277

Wind gusts were estimated at 70 mph.

Thunderstorm Wind, Pennington

When
August 30, 5:30 PM MST
Where
Pennington County, 0.87 mi SSW of (Rca)ellsworth Afb
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
44.118, -103.105

Thunderstorm Wind, Pennington

When
August 30, 5:31 PM MST to 5:41 PM MST
Where
Pennington County, 1 mi N of Box Elder
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.135, -103.070

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538110, 538111, 538113, 540632, 538115.